Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 266, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2024, 6:12 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2024, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 31, 2024, 7:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:50 PM CDT, 3 hours 22 minutes earlier. Its key messages:
- Showers and thunderstorms likely overnight, some could be severe
- "Cooler" temperatures will be push into the region Thursday but still hot
- Above normal temperatures continue through the weekend.
Area forecast discussion, Jul 31, 2:50 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Wichita KS 250 PM CDT Wed Jul 31 2024 .KEY MESSAGES... - Showers and thunderstorms likely overnight, some could be severe - "Cooler" temperatures will be push into the region Thursday but still hot - Above normal temperatures continue through the weekend. && .DISCUSSION... Issued at 249 PM CDT Wed Jul 31 2024 A tricky weather set up for tonight and into Thursday. A weak frontal system will be pushing into the region providing the needed forcing to help trigger thunderstorms activity. Shear values and lapse rates look rather good, especially in Central Kansas providing the needed conditions to create severe thunderstorms. Shear profile is not very conducive to tornadic activity and as such, do not expected much if any. Hail and wind on the other hand are much more likely. Hail will be more likely upon initiation of the thunderstorm activity which could reach the size of a half dollar. As the thunderstorm activity matures, expect the thunderstorms to develop into a more squall line mode making wind the primary threat. DCAPE values are in the 900-1400 J/Kg range which indicates winds in to 70- 80 mph range are possible. Areas along the I-70 corridor are the most likely areas to see this type of activity. Wilson Lake and Kanopolis Lake are also at risk for this level of winds. This overnight thunderstorm activity will make Thursday's temperatures a little tricky. The front will kick the winds around to the north and east for much of the CWA tomorrow which is not conducive to heat warning or advisory level temperatures. As a result, lowered temperatures for Thursday some to compensate for this and canceled the heat warning for the northern half of the CWA. The southern half will remain in the heat warning as the front is currently not expected to reach far enough south to cool temperatures down too much. There is also a decent amount of uncertainty on how much convective debris will remain for the thunderstorms activity tonight. As such, could see temperatures tomorrow in the southern areas along the Oklahoma state line a little cooler than currently forecast. Friday and into the weekend also looks problematic. A number of the models indicate this weak frontal boundary will stall over the Oklahoma Sate Line. This makes the temperatures forecast for Friday and possibly Saturday a little tricky. Additionally, increase POPs in this time frame to compensate. As a consequence, reduced the temperatures some for Friday primarily but did not stray from the initialization for Saturday and Sunday due to the uncertainty. Rain chances do look to decrease during the weekend and into the next weak with temperatures likely climb into the 100s once again. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1238 PM CDT Wed Jul 31 2024 Challenges 1) Convection timing and southern extent 2) Frontal timing The biggest concern is the potential for thunderstorms along a cold front which will track southeast this evening into tonight. Highest confidence exists for storms across north central and portions of south central Kansas (RSL, GBD and SLN). There is uncertainty in the exact timing with convection already across central Nebraska. This activity should shift to the southeast. Severe storms with wind gusts near 60kts and quarter sized hail are anticipated; damaging winds are the bigger threat. Uncertainty exists further south with variability in the coverage. It was decided to keep the PROB30 for now for ICT and nothing for CNU; this may have to change with the next issuance when a better track can be made with the convection at that time. Lighter winds are anticipated behind the front. && .CLIMATE... Issued at 631 PM CDT Mon Jul 29 2024 Record temperatures that may be tied or broken are listed below for the next couple days. RECORD HIGHS Russell (7/31) - Record: 106 in 2005 RECORD WARM LOWS Wichita (7/31) - Record: 79 in 1980 Salina (7/31) - Record: 81 in 2006 Wichita (8/1) - Record: 80 in 2006 && .ICT WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT this evening for KSZ032- 033-047>053. Excessive Heat Warning until 8 PM CDT Thursday for KSZ067>072- 082-083-091>096-098>100. && DISCUSSION...ELM AVIATION...VJP CLIMATE...ADK/KED
Hazardous weather outlook, Jul 31, 10:52 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1052 AM CDT Wed Jul 31 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011600- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1052 AM CDT Wed Jul 31 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Dangerous heat will continue today with heat indices from 105 to 110 degrees. Refer to the Excessive Heat Warning for details and safety information. Severe thunderstorms are possible this evening through early tonight across central Kansas, perhaps as far south as Hutchinson to Cottonwood Falls. The main risks will be damaging winds to around 70 mph though hail up to half dollar size will be possible early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat indices will range from around 100 across central Kansas on Thursday afternoon and from 105 to 110 degrees across southern Kansas. Refer to the Excessive Heat Warning for details and safety information. Dangerous triple digit heat could return by Monday and Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:04 AM CDT | Special Weather Statement | ICT | Harvey | 26 min |
| Jul 31, 4:12 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 63 min |
| Jul 31, 4:38 AM CDT | Special Weather Statement | ICT | Harvey | 37 min |
| Jul 31, 5:55 AM CDT | Special Weather Statement | ICT | Chase | 35 min |
| Jul 31, 6:57 PM CDT | Special Weather Statement | ICT | Ellsworth, Saline | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.